Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 46, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2008, 5:10 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2008, 5:10 AM CDT (10:10 UTC)
- Expired
- May 2, 2008, 5:28 AM CDT
- In force
- 18 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:20 AM CDT | HAIL 0.75 | Rantoul, IL | SWOP REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 021010
SVRILX
ILC019-183-021100-
/O.NEW.KILX.SV.W.0046.080502T1010Z-080502T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
510 AM CDT FRI MAY 2 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
NORTHWESTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 600 AM CDT.
* AT 510 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR RANTOUL...AND WAS MOVING NORTHEAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
GIFFORD...
RANKIN...
HOOPESTON...
ANOTHER LOCATION IN THIS WARNING IS...THOMASBORO.
THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 246 AND 255.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4018 8817 4033 8824 4042 8807 4041 8795
4048 8795 4049 8793 4048 8762
TIME...MOT...LOC 1010Z 235DEG 24KT 4030 8813
$$
CHURCHILL1 follow-up statement
000
WWUS53 KILX 021028
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
529 AM CDT FRI MAY 2 2008
ILC019-183-021039-
/O.CAN.KILX.SV.W.0046.000000T0000Z-080502T1100Z/
CHAMPAIGN-VERMILION-
529 AM CDT FRI MAY 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES IS CANCELLED...
AT 526 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.
LAT...LON 4018 8817 4033 8824 4042 8807 4041 8795
4048 8795 4049 8793 4048 8762
TIME...MOT...LOC 1029Z 235DEG 24KT 4037 8799
$$
CHURCHILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:19 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 2, 3:19 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 319 AM CDT FRI MAY 2 2008 .DISCUSSION... ISSUED 315 AM CDT FRI MAY 2 2008 FORECAST CONCERN IS RISK OF SEVERE THUNDERSTORMS TODAY AS SPC HAS POSTED A SLIGHT TO MODERATE RISK ACROSS CENTRAL/SE IL THIS AFTERNOON AND INTO MID EVENING. THIS DUE TO AN ANTICIPATED SQUALL LINE MOVING EAST ACROSS IL AHEAD OF A COLD FRONT LATER TODAY. 00Z SHORT RANGE MODELS IN FAIR AGREEMENT THROUGH THIS WEEKEND. DIFFERENCES CONTINUE WITH MEDIUM RANGE MODELS FOR NEXT WORK WEEK AND SLOW ECMWF REMAINS MODEL OF CHOICE. 08Z/3 AM SURFACE ANALYSIS SHOWS STRONG 994 MB LOW PRESSURE OVER CENTRAL SD WITH AN OCCUDED FRONT EXTENDING EAST INTO SW MN...THEN TURNS INTO A COLD FRONT EXTENDING SOUTH ACROSS WESTERN IA INTO FAR NW MO...SE KS AND CENTRAL OK. WARM FRONT HAS LIFTED NORTH OF IL/IN INTO FAR SOUTHERN WI/LOWER MI. WIDELY SCATTERED CONVECTION HAS DEVELOPED WITH SSW 40 KT OR STRONGER LOW LEVEL JET AND MOVED NE INTO CENTRAL/SE IL OVER AREAS SE OF I-55. ALSO HAVE A WEAK SHORT WAVE OVER THE MID MS VALLEY LIFTING NNE. THUNDERSTORM CLUSTER SOUTH OF TAYLORVILLE. LINE OF CONVECTION JUST MISSED GALESBURG AS IT LIFTED NE INTO FAR NW IL AND SW WI. A STRONG TO SEVERE SQUALL LINE WAS PLOWING ENE INTO WESTERN MO OUT OF EASTERN KS AHEAD OF COLD FRONT. SOUTH BREEZES 10 TO 20 MPH AND GUSTS UP TO 20 TO 25 MPH KEEPING MILD TEMPERATURES IN THE MID TO UPPER 60S WITH DANVILLE AND ROBINSON STILL AT 70F. MOIST DEWPOINTS FROM 55 TO 60F. ALOFT A STRONG 543 DM 500 MB LOW WAS DEEPENING OVER WESTERN NEBRASKA WHILE STRONG UPPER LEVEL RIDGE OVER THE EASTERN U.S. SHORT TERM...TODAY THROUGH SUNDAY NIGHT. WIDELY SCATTERED CONVECTION TO BECOME MORE WIDESPREAD DURING EARLY AND MID MORNING AS SHORT WAVE LIFTS NNE ACROSS IL AND ALSO SUPPORTED BY STRONG SSW LOW LEVEL JET AND THETA E/MOISTURE ADVECTION. HAVE LIKELY CHANCE OF CONVECTION THIS MORNING TO ACCOUNT FOR THIS. SQUALL LINE IN WESTERN MO TO MOVES INTO WESTERN IL AROUND 12Z AND SHOULD WEAKEN AS IT MOVES INTO CENTRAL IL THIS MORNING. STRONG STORMS STILL POSSIBLE OVER THE MS VALLEY EARLY THIS MORNING WITH GUSTY WINDS AND POSSIBLE HAIL. A LULL IN CONVECTION DURING MIDDAY THEN A STRONG TO SEVERE SQUALL LINE TO MOVE EAST ACROSS CENTRAL/SE IL FROM MID AFTERNOON INTO MID EVENING. SPC HAS SLIGHT RISK OF SEVERE STORMS WITH MODERATE RISK FROM I-72 SOUTH. HEAVY RAIN THREAT ALSO THIS AFTERNOON AND EVENING ESPECIALLY OVER EASTERN IL WHERE PRECIPITATABLE WATER VALUES AROUND 1.5 INCHES OR BETTER AND SEVERE RISK CONTINUES IN EASTERN IL DURING EARLY AND MID EVENING. MILD HIGHS IN THE LOW TO MID 70S AGAIN WITH MOIST DEWPOINTS FROM 60 TO 65F THANKS TO VERY BREEZY SSW WINDS TODAY. PER SPC DAY1 DISCUSSION...STRONGEST BELT OF MID LEVEL FLOW OF 90 KT... WILL ROTATE AROUND THE BASE OF A VERY STRONG UPPER LEVEL TROUGH INTO MO LATER THIS MORNING AS UPPER LOW PIVOTS SOUTH AND DEEPENS OVER NEBRASKA. THIS DEEPENING PROCESS WILL ENCOURAGE STRENGTHENING OF LOW LEVEL JET ACROSS THE MID MS VALLEY WHERE MOISTURE AND INSTABILITY RECOVERY WILL CONTINUE AHEAD OF A SHARP COLD FRONT. IF CONVECTION DOES NOT BREAK OUT AHEAD OF MAIN COLD FRONT THEN BOUNDARY LAYER MOISTURE/INSTABILITY RECOVERY WILL BE MUCH GREATER ACROSS MO/IL AHEAD OF WIND SHIFT THIS AFTERNOON. THIS WILL RESULT IN A MUCH MORE BUOYANT AIRMASS FOR POTENTIALLY TORNADIC SUPERCELL DEVELOPMENT. FORECAST SOUNDINGS ACROSS THIS REGION FAVOR MULTIPLE CONVECTIVE MODES GIVEN THE STRONG COLD FRONT AND THE POSSIBILITY FOR PRE-FRONTAL STORMS WITHIN THE WARM ADVECTION ZONE. GREATEST THREAT FOR DAMAGING TORNADOES SHOULD FROM SOUTHERN IL SOUTH TO AR. DAMAGING WINDS AND HAIL SHOULD ACCOMPANY SEVERE SQUALL LINE AS IT PROGRESSES EWD INTO THE LOWER OHIO VALLEY TONIGHT. COLD FRONT EXISTS EAST INTO INDIANA BY MIDNIGHT WITH DISTINCE DRY WEDGE MOVING EAST ACROSS IL DURING THE EVENING. TRIMMED BACK CONVECTION CHANCES FROM WEST TO EAST TONIGHT AND MOST AREAS LOOK DRY OVERNIGHT. MODELS QUICKER BRINGING IN COOLER AIR TONIGHT BEHIND STRONG COLD FRONT AND LOWERED THE LOWS A FEW DEGREES TONIGHT. STRONG UPPER LEVEL TROF SHIFTS INTO IL SAT BRINGING MORE LOW CLOUDS BACK INTO THE AREA AND A CHANCE OF SHOWERS. STEEP MID LEVEL LAPSE RATES COULD BRING ISOLATED THUNDER SAT AFTERNOON. COOLER HIGHS RANGING FROM 55F NW OF THE IL RIVER TO THE MID 60S IN SE IL WHERE MORE SUNSHINE POSSIBLE IN THE MORNING. UPPER LEVEL TROF AXIS SHIFTS EAST OF IL INTO INDIANA THIS EVENING ENDING SHOWER CHANCES WITH DECREASE CLOUDS FROM THE WEST DURING SAT NIGHT AS WEAK HIGH PRESSURE OF 1022 MB BUILDS ACROSS THE MO VALLEY BY DAWN SUNDAY. THIS HIGH PRESSURE DRIFTS OVER IL AND MID MS VALLEY SUNDAY PROVIDING MOSTLY SUNNY SKIES AND HIGHS NEAR 65F. LONG TERM...MONDAY THROUGH THURSDAY. HIGH PRESSURE DRIFTS EAST OF IL OVER THE OHIO VALLEY BY DAWN MONDAY AS UPPER LEVEL HEIGTS RISE OVER THE MS VALLEY. THIS SHOULD BRING A MILDER SEASONABLE DAY IN THE LOWER 70S WITH PARTLY TO MOSTLY SUNNY SKIES. ILLINOIS IS IN A WNW UPPER LEVEL FLOW MON WITH WEAK SHORT WAVES BYPASSING NORTH AND SOUTH OF IL SO KEEPING A DRY FORECAST. TUE SHOULD BE DRY AS STRONGER UPPER LEVEL RIDGE BUILDS OVER THE MS VALLEY. GFS AGAIN APPEARS TO AGRESSIVE/QUICKER EJECTING SHORT WAVES WITH QPF INTO IL TUE. LIKE THE SLOWER ECMWF APPROACH WHTIH KEEPS CENTRAL/SE IL DRY THROUGH WED. LOW PRESSURE SYSTEM EJECTING NE FROM TX ACROSS IL BY THU NIGHT TO BRING GOOD CHANCE OF CONVECTION TO AREA FROM WED NIGHT THROUGH THU NIGHT. HUETTL && .AVIATION... ISSUED 1217 AM CDT FRI MAY 2 2008 MAIN CONCERN IS WITH TIMING OF CONVECTION INITIATION OVER THE NEXT 1-3 HOURS ACROSS WESTERN ILLINOIS...AS LOW LEVEL JET MOVES INTO THE AREA. RADAR SUGGESTS SOME WEAK ECHOES BEGINNING TO TAKE SHAPE INVOF STL. THIS MATCHES UP WITH EXPECTATIONS...WITH CONVECTION FIRING UP IN WEST-CENTRAL IL BETWEEN 06-08Z ON THE NOSE OF LOW LEVEL JET. FOR NOW...KEPT MOST SITES WITH VCTS...EXCEPT TEMPO GROUPS AT KSPI AND KDEC...AS THOSE LOCATIONS WOULD BE FIRST IN LINE TO SEE AFFECTS OF CONVECTION. EXPECTED ISO/SCT NATURE OF STORMS MAKES IT DIFFICULT TO PINPOINT WHICH TERMINALS WOULD BE AFFECTED LATER THIS MORNING. AREA PROFILERS AND VAD ALSO INDICATING STRONG WINDS JUST OFF THE DECK AS WAS THE CASE EARLIER THIS EVENING. CARRYING VARYING AMOUNTS OF LOW LEVEL WIND SHEAR THROUGH DAWN ACROSS THE AREA. WITH MODELS INDICATING H85 LLJ OF 50-60KT ACROSS THE AREA IN THE AFTERNOON...LLWS MAY NEED TO BE MAINTAINED IN LATER TAF PERIODS. BASED ON CONVECTIVE TRENDS AND 00Z MODELS...BUMPED BACK TEMPO GROUPS WITH PRE-FRONTAL TSRA AT MOST LOCATIONS BY 3-4 HOURS. EXPECT A BREAK IN ACTIVITY MID TO LATE MORNING. HARDIMAN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 1, 3:22 PM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT THU MAY 1 2008 ILZ036-040-041-047-021100- CASS-FULTON-MASON-SCHUYLER- 322 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. FOR INTERESTS ALONG THE ILLINOIS RIVER...FROM HAVANA TO BEARDSTOWN AND POINTS SOUTH...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL TRACK INTO CENTRAL ILLINOIS FRIDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL. ONCE THIS AREA OF PRECIPITATION MOVES EAST OF THE AREA...ADDITIONAL THUNDERSTORMS MAY DEVELOP IMMEDIATELY ALONG THE COLD FRONT FRIDAY AFTERNOON. AT THIS TIME...IT APPEARS THE BEST BET FOR RE-DEVELOPMENT WILL OCCUR ALONG AND EAST OF THE I-55 CORRIDOR LATE FRIDAY AFTERNOON AND EVENING. PLEASE REMAIN ALERT FOR UPDATES ON THE STATUS OF THIS POTENTIAL SEVERE WEATHER EVENT. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY INTO THURSDAY...AS ANOTHER STORM SYSTEM APPROACHES FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY. ILZ027>031-037-038-042>046-048>057-061>063-066>068-071>073-021100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL- MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON- SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD- 322 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL TRACK INTO CENTRAL ILLINOIS FRIDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL. ONCE THIS AREA OF PRECIPITATION MOVES EAST OF THE AREA...ADDITIONAL THUNDERSTORMS MAY DEVELOP IMMEDIATELY ALONG THE COLD FRONT FRIDAY AFTERNOON. AT THIS TIME...IT APPEARS THE BEST BET FOR RE-DEVELOPMENT WILL OCCUR ALONG AND EAST OF THE I-55 CORRIDOR LATE FRIDAY AFTERNOON AND EVENING. PLEASE REMAIN ALERT FOR UPDATES ON THE STATUS OF THIS POTENTIAL SEVERE WEATHER EVENT. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY INTO THURSDAY...AS ANOTHER STORM SYSTEM APPROACHES FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY. BARNES
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:11 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 23 min |
| May 2, 9:05 AM CDT | Severe Thunderstorm Warning | ILX | Christian | 40 min |
| May 2, 9:22 AM CDT | Tornado Warning | ILX | Christian | 23 min |
| May 2, 10:03 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Shelby | 42 min |
| May 2, 10:32 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Piatt | 43 min |
| May 2, 11:14 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.